Arkansas, 2007

Flash Flood and Damaging Wind in Arkansas, July 20, 2007

July 20, 2007 · NWS LZK · 3 events in 2 counties and zones

A cold front moving through Arkansas brought isolated severe weather and some heavy rain on the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moving through Arkansas brought isolated severe weather and some heavy rain on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 20, 12:38 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 20, 12:38 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
138 PM CDT FRI JUL 20 2007

.DISCUSSION...
THE COLD FRONT SAGGING TO THE SW OVER AR HAS SLOWED DUE TO HOT &
HUMID AIRMASS IN PLACE SOUTH OF THE BOUNDARY...AS WELL AS THE
UPPER FLOW BEING NEARLY PARALLEL TO THE BOUNDARY. THE FRONT HAS
DRIFTED THROUGH KJBR...WITH A NE WIND...SO IT IS LYING WITH A NW
TO SE ORIENTATION. THETA-E GRADIENT SOUTH OF THE BOUNDARY HAS 70+
DEWPOINT AIR...WITH A S-SW WIND FLOW...WHILE 60S DEWPOINT AIR NE
OF THE BOUNDARY... WITH A NE WIND FLOW. CONVECTION FORMING ALONG &
AHEAD OF THE BOUNDARY THIS AFTERNOON...AS THE CONVECTIVE TEMP WAS
REACHED. SOME DIFFERENTIAL HEATING WILL KEEP INSTABILITY
UP...WHILE PRECIP WATER VALUES ARE AROUND 1.75 INCHES...& CAPE
VALUES AROUND 2K J/KG. AS STATED EARLIER...SOME LIMITING FACTORS FOR
ANY ORGANIZED SEVERE WEATHER...DUE TO LIMITED DYNAMICAL LIFT...AS
THIS IS BEING SHEERED OUT OVER AR AS THE LOW PULLS NE...WARM MID-
LEVELS WITH TEMPS AROUND +7C...& LIMITED JET DYNAMICS. STILL
COULD SEE A PULSE STORM THIS AFTERNOON & EVENING...WITH MAIN
THREAT WINDS...WHILE SOME HEAVY RAIN IS EXPECTED WITH SLOW
MOVEMENT OF STORMS.

&&

.SHORT TERM...FRIDAY NIGHT THROUGH MONDAY NIGHT
HAVE GONE WITH LIKELY POP ALONG & JUST AHEAD OF THE FRONT THIS
AFTERNOON & EVENING...WHILE CHANCE ELSEWHERE. TIMING OF MODELS A BIT
DIFFERENT...BUT THE BOUNDARY WILL SAG SW OVERNIGHT...WITH THE
COOLING OF THE ATMOSPHERE...& THE UPPER TROUGH BEGINS TO
DEEPEN...ALLOWING THE UPPER LOW OVER THE EAST TO MOVE FARTHER
E-NE. EXPECTING A WIND SHIFT WITH THE BOUNDARY TO THE N-NE.
SCATTERED SHOWERS & ISOLATED THUNDERSTORMS WILL BE EXPECTED ALONG &
AHEAD OF THE BOUNDARY OVERNIGHT. HAVE TRENDED POP...THE LOWEST IN
THE NE...WHILE HIGHEST IN THE SW. ON SATURDAY...THE BOUNDARY
SHOULD BE OVER SW AR...WHILE DRIER AIR & A NE FLOW IS OVER MOST OF
CENTRAL & NORTH AR. EXPECT A SLIGHT TO CHANCE CAT OF SHOWERS &
ISOLATED THUNDERSTORMS OVER SW AR...WITH LIMITED UPPER LEVEL LIFT
KEEP POPS GENERALLY LOW. SATURDAY NIGHT TO SUNDAY...THE BOUNDARY
SAGS A BIT MORE TO NE TX TO NORTHERN LA. ONLY A SLIGHT CHANCE OF
CONVECTION WOULD BE EXPECTED OVER FAR SW TO FAR WEST PARTS OF AR.
THE UPPER RIDGE BEGINS BUILDING IN OVER THE PLAINS & AR LATE INTO
THE WEEKEND...BRING MORE OF A DIURNAL CONVECTION REGIME BACK TO
AR...AS TEMPS WARM TO THE LOWER & MID 90S.

&&

.LONG TERM...TUESDAY THROUGH FRIDAY
YESTERDAY THE MODELS WERE FAIRLY CONSISTENT WITH THEIR SOLUTION
OF BUILDING UP A STRONG RIDGE ACROSS THE MID SECTION OF THE
COUNTRY WHILE SPINNING OFF A CLOSED LOW IN THE EASTERN UNITED
STATES.

TODAY THE MODELS ARE HAVING MORE DIFFICULTY HANDLING THIS SITUATION.
THE GENERAL TREND BETWEEN THE VARIOUS MODELS IS TO AMPLIFY THE
STRONG RIDGE MORE ACROSS THE NORTHERN PLAINS AND TO RETROGRADE THE
CLOSED LOW MUCH FURTHER WEST. THE GFS BRINGS THE CLOSED LOW ACROSS
SOUTHERN MISSOURI TOWARD THE LATTER HALF OF THE EXTENDED PERIOD AND
THE ECWMF TAKES THE CLOSED LOW OVER IOWA. IN COMPARISON...THE DGEX
BRINGS THE CLOSED LOW OVER THE OHIO VALLEY DURING THE SAME TIME
FRAME.

I AM NOT VERY CONFIDENT IN ANY OF THE SOLUTIONS THAT ARE BEING
PRESENTED...SO FOR NOW I WILL NOT MAKE ANY WHOLESALE CHANGES TO THE
EXTENDED. I WILL TREND MAX TEMPS BACK TOWARD CLIMO NORMALS THURSDAY
AND FRIDAY...BUT I WILL GO WITH SLIGHT CHANCE POPS IN FOR SRN
ARKANSAS WEDNESDAY AND ALL OF THE CWA ON THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     66  88  64  88 /  20  10  10  10
CAMDEN AR         71  89  68  91 /  40  30  10  10
HARRISON AR       64  86  63  87 /  20  10  10  10
HOT SPRINGS AR    70  90  66  90 /  50  20  10  10
LITTLE ROCK AR    70  90  65  90 /  50  10  10  10
MONTICELLO AR     71  90  67  91 /  50  20  10  10
MOUNT IDA AR      70  90  67  90 /  50  30  10  20
MOUNTAIN HOME AR  64  86  63  87 /  20  10  10  10
NEWPORT AR        67  89  64  89 /  20  10  10  10
PINE BLUFF AR     71  90  66  90 /  50  10  10  10
RUSSELLVILLE AR   68  89  65  90 /  30  20  10  10
SEARCY AR         69  89  64  90 /  20  10  10  10
STUTTGART AR      70  90  65  90 /  40  10  10  10

&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...53
Hazardous weather outlook, Jul 20, 4:00 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI JUL 20 2007

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO NORTHERN ARKANSAS TODAY...AND PASS
THROUGH THE STATE DURING THE REMAINDER OF THE DAY AND INTO THE
NIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
AS THIS FRONT MOVES THROUGH. ISOLATED STORMS MAY BECOME STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE FRONT WILL BE SLOW TO MOVE OUT OF THE AREA AND SCATTERED SHOWERS
AND THUNDERSTORMS MAY LINGER OVER THE SOUTH AND WEST ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

38

In the hours before

Special weather statement, Jul 20, 1:13 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
213 PM CDT FRI JUL 20 2007

ARZ022-201955-
POPE-
213 PM CDT FRI JUL 20 2007

...SIGNIFICANT WEATHER ALERT FOR POPE COUNTY UNTIL 300 PM CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SMALL COMPLEX OF STRONG THUNDERSTORMS...CENTERED 7 MILES NORTH OF
HECTOR...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE BAYOU BLUFF RECREATION AREA...
WHITE OAK MOUNTAIN...WALNUT GROVE...SCOTTSVILLE...ROCK SPRINGS...OAK
GROVE...MORELAND AND IRON ORE MOUNTAIN.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE.
WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY.

55
Special weather statement, Jul 20, 1:32 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
232 PM CDT FRI JUL 20 2007

ARZ047-057-202030-
ARKANSAS-MONROE-
232 PM CDT FRI JUL 20 2007

...SIGNIFICANT WEATHER ALERT FOR ARKANSAS AND MONROE COUNTIES UNTIL
330 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS...PUSHING ACROSS SOUTHERN MONROE AND
NORTHERN ARKANSAS COUNTIES. THE MAIN STORM WAS 5 MILES NORTH OF
ALMYRA...MOVING SOUTHEAST AT 15 MPH.

THE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...SMALL
HAIL...DANGEROUS LIGHTNING...AND VERY HEAVY RAIN. THE HEAVY RAIN MAY
CAUSE MINOR FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON
ROADWAYS.

RESIDENTS OF ARKANSAS AND MONROE COUNTIES SHOULD MONITOR THE WEATHER
OVER THE SEVERAL HOURS.

MCT
Special weather statement, Jul 20, 2:19 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
319 PM CDT FRI JUL 20 2007

ARZ021-202105-
JOHNSON-
319 PM CDT FRI JUL 20 2007

...SIGNIFICANT WEATHER ALERT FOR JOHNSON COUNTY UNTIL 400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS...NEAR LUDWIG LAKE...MOVING SOUTH AT
20 MPH.

THE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...SMALL
HAIL...DANGEROUS LIGHTNING...AND VERY HEAVY RAIN. THE HEAVY RAIN MAY
CAUSE MINOR FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON
ROADWAYS.

PEOPLE IN JOHNSON COUNTY...INCLUDING LAMAR...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

59

The radar

The Little Rock radar (KLZK), 4 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Pulaski

When
July 20, 2:35 PM CST
Where
Pulaski County, 0.5 mi NW of Levy
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
34.805, -92.276

Lightning struck a church, setting it on fire. Most of the church was destroyed, but firefighters did manage to save the church organ and some of the furnishings from the sanctuary.

Thunderstorm Wind, Garland

When
July 20, 4:45 PM CST
Where
Garland County, Hot Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.500, -93.050

Trees and power lines were reported down across Garens Avenue.

Flash Flood, Garland

When
July 20, 5:20 PM CST
Where
Garland County, Hot Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.500, -93.050

Cars were reported under water in downtown Hot Springs at 3rd Street and Hobson Street. All five lanes of traffic on Airport Road had minor flooding by Hot Springs Memorial Field, stalling traffic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35464, 44274, 44271.